Puerto Rico, 2015

Flash Flooding in Puerto Rico, August 22, 2015

August 22, 2015 · NWS SJU · 3 events in 1 county or zone

Available moisture combined with isolated thunderstorms over the western interior and northwest sections of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Available moisture combined with isolated thunderstorms over the western interior and northwest sections of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 22, 3:24 PM AST, 33 minutes earlier.

Area forecast discussion, Aug 22, 3:24 PM AST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
324 PM AST SAT AUG 22 2015

.DISCUSSION...MODERATE MOISTURE PASSING OVER PR ATTM WITH DRYING
ALREADY OCCURRING IN EAST. CURRENT SHOWERS/STORMS OVER THE ISLAND
WILL LIKELY CONTINUE TIL LATE AFTERNOON. VERY DRY AIR OVER REGION
TONIGHT WITH ISOLATED BRIEF SHOWERS AT MOST THEN A LITTLE MOISTURE
AGAIN SUNDAY.

HURRICANE DANNY BEHAVING ESSENTIALLY AS FORECAST WITH SATELLITE
INDICATING WEAKENING IS ONGOING TODAY THOUGH HURRICANE HUNTERS ON
SITE NOW. HOWEVER IT IS STILL DANGEROUS. VERY SMALL AREAL EXTENT
OF DANNY MAKES THE EXACT TRACK DIFFICULT TO ASSESS IMPACTS. DRY
AIR ENTRAINMENT ON ALL SIDES OF THE HURRICANE EXCEPT EAST/
SOUTHEAST ALONG WITH VERTICAL WIND SHEAR SUGGEST WEAKENING WILL
CONTINUE AND WILL NOT GROW IN SIZE EITHER.

RAISED PROBABILITY OF RAIN FOR MUCH OF AREA NEXT SEVERAL DAYS
GIVEN THE MOISTURE COMING. ANOTHER LARGER AREA OF MOISTURE A
COUPLE DAYS OR SO FOLLOWING DANNY GIVES A LITTLE BETTER...THOUGH
STILL CAUTIOUS...CONFIDENCE IN DECENT RAINFALL THIS WEEK.

&&

.AVIATION...SHRA/TSRA OVR PR WI OBSCD MTNS TO DIMINISH LATE AFT.
VFR EARLY EVE AND THRU TONITE WI ISOLD SHRA. SHRA/TSRA AGAIN
SUNDAY AFTER CNTRL/W PR WI OBSCD MTNS. WIND BLW FL100 MAINLY E
7-17 KT THRU SUNDAY.

&&

.MARINE...LIGHT TO MODERATE TRADE TO CONTINUE INTO SUNDAY WITH
RATHER LOW SEAS. WITH DANNY APPROACHING CONDITIONS CONDITIONS ARE
EXPECTED TO DETERIORATE WITH POSSIBLE TROPICAL STORM CONDITIONS
NEAR USVI LATE MON.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  90  80  88 /  10  20  30  40
STT  79  89  79  88 /  20  20  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
AM...NONE.
&&

15/54
Hazardous weather outlook, Aug 22, 6:27 AM AST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
627 AM AST SAT AUG 22 2015

AMZ710>745-PRZ001>013-231030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
627 AM AST SAT AUG 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.THUNDERSTORMS...THERE IS A CHANCE OF THUNDERSTORMS WITH HEAVY
RAINFALL ACROSS PORTIONS OF NORTH CENTRAL...NORTHWEST AND WEST
PUERTO RICO THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HURRICANE DANNY IS EXPECTED TO PASS CLOSE TO OR THROUGH THE AREA
MONDAY NIGHT INTO TUESDAY. STRONG WINDS AND HEAVY RAINS WITH
FLOODING ARE POSSIBLE...BUT WILL DEPEND HEAVILY ON THE EXACT TRACK
AND INTENSITY OF THE SYSTEM WHEN IT ARRIVES. RESIDENTS WILL LIKELY
BEGIN TO FEEL THE EFFECTS OF DANNY MONDAY AFTERNOON. ENHANCED RAINFALL
IS ALSO EXPECTED ON WEDNESDAY FROM THE APPROACH OF ANOTHER TROPICAL
WAVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO REPORT FLOODING TO THE NATIONAL WEATHER
SERVICE IN SAN JUAN.

AMZ715-725-VIZ001-002-231030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
627 AM AST SAT AUG 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HURRICANE DANNY IS EXPECTED TO PASS CLOSE TO OR THROUGH THE AREA
MONDAY NIGHT INTO TUESDAY. STRONG WINDS AND HEAVY RAINS WITH
FLOODING ARE POSSIBLE...BUT WILL DEPEND HEAVILY ON THE EXACT TRACK
AND INTENSITY OF THE SYSTEM WHEN IT ARRIVES. RESIDENTS WILL LIKELY
BEGIN TO FEEL THE EFFECTS OF DANNY MONDAY AFTERNOON. ENHANCED RAINFALL
IS ALSO EXPECTED ON WEDNESDAY FROM THE APPROACH OF ANOTHER TROPICAL
WAVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 22, 12:52 PM AST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1252 PM AST SAT AUG 22 2015

PRZ010-011-221845-
SOUTHWEST-MAYAGUEZ AND VICINITY-
1252 PM AST SAT AUG 22 2015

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SAN GERMAN...CABO
ROJO...HORMIGUEROS AND MAYAGUEZ MUNICIPALITIES...

AT 1250 PM AST...A STRONG THUNDERSTORM WAS OVER CABO ROJO. THE STORM
WAS NEARLY STATIONARY. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH
THIS STORM. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS
STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1824 6706 1810 6707 1802 6717 1803 6719
      1803 6721 1806 6720 1807 6718 1807 6720
      1809 6720 1811 6718 1817 6718 1821 6715
TIME...MOT...LOC 1650Z 180DEG 0KT 1811 6714

CAM
Special weather statement, Aug 22, 12:56 PM AST, 3 hours 1 minute before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
1252 PM AST SABADO 22 DE AGOSTO DE 2015

PRZ010-011-221845-
SUROESTE-MAYAGUEZ Y VECINDAD-
1258 PM AST SABADO 22 DE AGOSTO DE 2015

...UNA TRONADA FUERTE AFECTARA LOS MUNICIPIOS DE SAN GERMAN...CABO
ROJO...HORMIGUEROS Y MAYAGUEZ...

A LAS 12:50 PM AST...UNA TRONADA FUERTE ESTABA LOCALIZADA SOBRE CABO
ROJO. LA TORMENTA ESTABA CASI ESTACIONARIA. SE ESPERAN VIENTOS EN
EXCESO DE 30 MPH CON ESTA TORMENTA. LLUVIA ADICIONAL TAMBIEN ESTAN
OCURRIENDO CON ESTA TORMENTA...Y PUDIERA CAUSAR INUNDACIONES. NUNCA
MANEJE SU VEHICULO EN CARRETERAS INUNDADAS.

RAYOS FRECUENTES DE NUBE A SUELO ESTAN OCURRIENDO CON ESTA TORMENTA.
LOS RAYOS PUEDEN CAER A 15 MILLAS DE LA TRONADA. BUSQUE REFUGIO
SEGURO DENTRO DE UN VEHICULO O EDIFICIO.

CAM/RVT
Special weather statement, Aug 22, 1:14 PM AST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
114 PM AST SAT AUG 22 2015

PRZ005-006-009-221815-
NORTH CENTRAL-CENTRAL INTERIOR-WESTERN INTERIOR-
114 PM AST SAT AUG 22 2015

...A STRONG THUNDERSTORM WILL AFFECT UTUADO...AND CIALES
MUNICIPALITIES...

AT 112 PM AST...A STRONG THUNDERSTORM WAS NEAR CIALES. THE STORM WAS
NEARLY STATIONARY. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1830 6647 1825 6646 1824 6661 1836 6661
TIME...MOT...LOC 1712Z 120DEG 3KT 1829 6653

CAM
Special weather statement, Aug 22, 1:19 PM AST, 2 hours 38 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
114 PM AST SABADO 22 DE AGOSTO DE 2015

PRZ005-006-009-221815-
NORTE CENTRAL-INTERIOR CENTRAL-OESTE INTERIOR-
114 PM AST SABADO 22 DE AGOSTO DE 2015

...UNA TRONADA FUERTE AFECTARA LOS MUNICIPIOS DE UTUADO Y CIALES...

A LA 1:12 PM AST...UNA TRONADA FUERTE ESTABA LOCALIZADA SOBRE
CIALES. LA TORMENTA ESTABA CASI ESTACIONARIA. ESTA TORMENTA
PERMANECERA MAYORMENTE SOBRE LAS AREAS RURALES. LLUVIA TORRENCIAL
TAMBIEN OCURRE CON ESTAS TORMENTAS...Y PUDIERA CAUSAR INUNDACIONES
LOCALIZADAS. NUNCA MANEJE SU VEHICULO EN CARRETERAS INUNDADAS.

RAYOS FRECUENTES DE NUBE A SUELO ESTAN OCURRIENDO CON ESTA TORMENTA.
LOS RAYOS PUEDEN CAER A 15 MILLAS DE LA TRONADA. BUSQUE REFUGIO
SEGURO DENTRO DE UN VEHICULO O EDIFICIO.

CAM/RVT

The radar

The San Juan radar (TJUA), 100 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, San Sebastian

When
August 22, 3:57 PM AST to 8:45 PM AST
Where
San Sebastian County, 2.3 mi WNW of San Sebastian to 2.05 mi WNW of San Sebastian
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.337, -67.000

PR Emergency management agency reported that road 125 in San Sebasti n was flooded. R o Culebrinas was out of its banks.

Flash Flood, San Sebastian

When
August 22, 3:57 PM AST to 8:45 PM AST
Where
San Sebastian County, 1.46 mi WNW of San Sebastian to 1.21 mi WNW of San Sebastian
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.331, -66.989

PR emergency management agency reported that road 119 in San Sebastian was flooded. Rio Culebrinas was out of its banks.

Flash Flood, San Sebastian

When
August 22, 3:57 PM AST to 8:45 PM AST
Where
San Sebastian County, 2.05 mi WNW of San Sebastian to 1.9 mi WNW of San Sebastian
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.331, -66.999

Three residences were affected at Urbanizacion El Culebrinas by flooded waters in San Sebastian.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2015Every state in 2015This day in weather historyWarnings in Puerto Rico, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599782, 599783, 599784.